Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 236, NWS Des Moines, IA

September 13, 2010Appanoose County, Wayne County, Iowa

NWS Des Moines, IA issued this river flood warning at Sep 13, 2010, 8:08 PM CDT for Appanoose County, Wayne County, Iowa. It took effect at Sep 14, 2010, 12:12 AM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2010, 8:08 PM CDT (01:08 UTC)
In effect from
Sep 14, 2010, 12:12 AM CDT
Expired
Sep 14, 2010, 9:13 PM CDT
In force
21 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Appanoose County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Chariton River near Promise City (PRMI4). The gauge peaked at 18.67 ft at Sep 14, 2010, 4:00 AM CDT.

actionminormoderate102009/1409/1509/16
Action stage
22 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 13, 6:28 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 13, 6:28 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT MON SEP 13 2010

.SHORT TERM /TONIGHT/...
PRIMARY CONCERN TONIGHT IS OBVIOUSLY CONVECTIVE TRENDS.  MCS HAS
GRADUALLY GROWN IN RIGHT ENTRANCE REGION OF SRN GREAT LAKES JET
SEGMENT ABOVE ZONE OF WARM ADVECTION AND STEEP MID LEVEL LAPSE RATES
ALONG ELEVATED INSTABILITY GRADIENT.  CONFIDENCE IN EVOLUTION
TONIGHT NOT THE GREATEST WITH DIFFERENT SOLUTIONS FROM NAM/GFS
VERSUS HIGHER RESOLUTION WRF RUNS.  12Z SPC NMM WRF RUN PLACES MORE
EMPHASIS ON GREATER SFC BASED POTENTIAL TO OUR SOUTH ALONG SRN NE
AND IA/MO WRM FRONT DEPICTED ON 20Z SFC ANLYS.  00Z NSSL ARW WRF IS
SIMILAR...ALTHOUGH IT DOES DROP MCS INTO NRN IA OVERNIGHT.  AT THE
MOMENT...IT SEEMS AS THOUGH A NAM/GFS/SREF COMPROMISE IS THE BEST
BET WITH A BLEND PRODUCING BOTH SFC BASED AND ELEVATED CONVECTION
SIMULTANEOUSLY.  WHILE BOTH THE NAM AND GFS BRING ELEVATED
CONVECTION INTO IA THROUGH THE NIGHT...NAM IS MUCH MORE AGGRESSIVE
WITH INSTABILITY AND STRENGTH OF BAROCLINIC ZONE.  12Z NAM HAD
ELEVATED INSTABILITY UP TO 2500 J/KG WITH NIL CINH AND STRONGER ISENT
LIFT ALONG 305/310K SFCS AND THIS STRONGER SOLUTION VS GFS MAY BE
MORE REALISTIC.  COULD SEE SEVERAL ROUNDS OF SEVERE WEATHER AND
LOCALLY HEAVY RAINS OVERNIGHT.

.LONG TERM /TUESDAY THROUGH MONDAY/...FAIRLY ACTIVE WEATHER PATTERN
DURING THE EXTENDED PERIOD WITH A PAIR OF SHORTWAVE TROUGHS TO PUSH
ACROSS THE REGION...WITH THE STRONGEST SYSTEM THROUGH ON WEDNESDAY
INTO EARLY THURSDAY.  MODELS ARE IN DECENT AGREEMENT WITH SHORTWAVE
EXITING THE STATE ON TUESDAY...WITH THE NAM A LITTLE MORE AGGRESSIVE
TOMORROW MORNING.  MODELS SEEM TO BE IN GOOD AGREEMENT WITH BIGGER
SYSTEM BY MID WEEK...WITH A QUICK SHORTWAVE TO MOVE ACROSS THE STATE
WEDNESDAY AND THEN THE MAIN TROUGH/COLD FRONT TO PUSH THROUGH
WEDNESDAY NIGHT INTO THURSDAY.  GFS IS SLIGHTLY FURTHER SOUTH WITH
QPF BULLSEYE BY THURSDAY MORNING...WHILE THE NAM/ECMWF PEG CENTRAL
TO SOUTHERN IOWA FROM 00Z TO 12Z THURSDAY.  HOWEVER...VERY SUBTLE
DIFFERENCES FROM PREVIOUS MODEL RUNS AND SO WITH THE CONSISTENCY IN
MODEL RUNS...INCREASED THE AMOUNT OF QPF AND POP AMOUNTS WEDNESDAY
AND WEDNESDAY NIGHT.

TUESDAY...INCREASED POPS ACROSS THE SOUTH THROUGH THE MORNING HOURS
AS ISENTROPIC LIFT CONTINUES THROUGH 18Z TUESDAY.  BUFR SOUNDINGS
QUICKLY DRY OUT DURING THE AFTERNOON TUESDAY AND LIFT CONFINES TO
THE SOUTHEAST. KEPT WITH TREND OF CONDITIONS DRYING OUT FROM
NORTHWEST TO SOUTHEAST TUESDAY AFTERNOON AND EVENING.

WEDNESDAY AND THURSDAY...VERY SUBTLE AND WEAK SHORTWAVE TO PUSH
ACROSS THE STATE WEDNESDAY MORNING AHEAD OF MAIN TROUGH THAT WILL
MOVE ACROSS THE REGION WEDNESDAY EVENING INTO THURSDAY.  MAIN
CONCERN WAS WITH THE HEAVY RAIN POTENTIAL WEDNESDAY AFTERNOON INTO
THURSDAY MORNING.  NAM/ECMWF ARE IN GOOD AGREEMENT WITH HIGHEST QPF
BULLEYE ACROSS EASTERN CWA WEDNESDAY NIGHT. VERY GOOD ISENTROPIC
LIFT ALONG WITH BUFR SOUNDINGS BECOMING DEEPLY SATURATED BY 00Z
THURSDAY. WARM LAYER CLOUD DEPTHS RANGE AROUND 12KFT WITH SOME
ELEVATED CAPE AVAILABLE WEDNESDAY EVENING. PW VALUES RANGE IN THE
1.50 TO NEAR 2 INCHES WEDNESDAY AFTERNOON INTO EARLY THURSDAY.
SHEAR IS NOT TERRIBLY IMPRESSIVE WRT SEVERE POTENTIAL AS 0-1KM
VALUES RANGE UNDER 20KTS WITH DEEP LAYER SHEAR UNDER 50KTS. SO
BEST SEVERE POTENTIALLY LOOKS TO BE ACROSS SOUTHERN IOWA DURING
THE DAY WEDNESDAY AND THEN LOOKS QUICKLY DIMINISH DURING THE
EVENING.

FRIDAY INTO THE WEEKEND...ANOTHER WEAK SHORTWAVE MOVES ACROSS THE
REGION SATURDAY AND SUNDAY AND KEPT WITH ONGOING POPS. NO MAJOR
CHANGES PAST FRIDAY WITH THE PREVIOUS FORECAST.

&&

.AVIATION...
14/00Z...CONVECTIVE COMPLEX MOVING THROUGH SRN IA THIS EVENING.
MUCH OF THIS WILL REMAIN SOUTH OF THE TAF SITES WITH VFR CONDS
PREVAILING.  UPR LVL SYS WILL PRODUCE SCT TSRA LATE TNGT INTO TUE
MRNG.  ACTIVITY WILL EXIT THE AREA BFR 18Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...MS SEP 10
Hazardous weather outlook, Sep 13, 2:59 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT MON SEP 13 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
259 PM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS OVER WESTERN IOWA LATE THIS AFTERNOON WILL
BECOME MORE NUMEROUS AND STRONGER LATER TONIGHT AS THEY MOVE FROM
WEST TO EAST ACROSS THE STATE. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN MAY ACCOMPANY
THE STRONGER STORMS AS WELL AND LEAD TO PONDING WATER AND
LOCALIZED FLOODING...ESPECIALLY OVER SOUTHERN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NON SEVERE STORMS WILL REMAIN ON TUESDAY MORNING WITH A HEAVY
RAIN THREAT...BEFORE ENDING BY MIDDAY. THUNDERSTORM CHANCES WILL
RETURN ON WEDNESDAY INTO EARLY THURSDAY...AND AGAIN OVER THE
WEEKEND.  AT THIS POINT...SEVERE WEATHER APPEARS
LIMITED...HOWEVER THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS AND LOCALIZED FLOODING AROUND MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SMALL

In the hours before

Special weather statement, Sep 13, 3:04 PM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT MON SEP 13 2010

IAZ044>046-057-058-132100-
AUDUBON-CARROLL-CRAWFORD-GREENE-GUTHRIE-
304 PM CDT MON SEP 13 2010

...STRONG THUNDERSTORMS CONTINUE OVER WESTERN IOWA...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN AUDUBON COUNTY...MOVING EAST AT
40 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  AUDUBON BY 310 PM CDT...
  7 MILES SOUTH OF COON RAPIDS BY 325 PM CDT...
  8 MILES SOUTH OF BAYARD BY 335 PM CDT...
  GUTHRIE CENTER AND 9 MILES SOUTH OF BAGLEY BY 345 PM CDT...
  PANORA AND YALE BY 350 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMALL
Local storm report, Sep 13, 3:57 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     DENISON                 42.02N 95.35W
09/13/2010  M63 MPH          CRAWFORD           IA   MESONET

&&

MS SEP 10
Local storm report, Sep 13, 4:00 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             4 S GUTHRIE CENTER      41.62N 94.51W
09/13/2010  E0.88 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

RHATTEBE
Local storm report, Sep 13, 4:41 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 SSE PANORA            41.62N 94.34W
09/13/2010  E0.88 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

RHATTEBE
Special weather statement, Sep 13, 5:54 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT MON SEP 13 2010

IAZ070-071-081>084-093>095-132345-
ADAIR-ADAMS-CASS-CLARKE-DECATUR-LUCAS-RINGGOLD-UNION-WAYNE-
554 PM CDT MON SEP 13 2010

...HEAVY RAINFALL WITH GUSTY WINDS AND SMALL HAIL LIKELY...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS FROM SOUTHERN CASS COUNTY SOUTHEAST INTO
NORTHERN WAYNE COUNTY.  THEY WERE MOVING EAST AT 25 MPH.

HAIL OF UP TO ONE HALF INCH IS POSSIBLE WITH WINDS OF UP TO 30 MPH.
RAINFALL OF 1 TO 2 INCHES IN LESS THAN AN HOUR WILL CAUSE LOCAL
FLOODING.

LOCATIONS IMPACTED INCLUDE...
  SHANNON CITY...       ARISPE...             AFTON...
  ARISPE...             TINGLEY...            LORIMOR...
  THAYER...             ELLSTON...            MURRAY...
  GRAND RIVER...        WELDON...             VAN WERT...
  OSCEOLA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Local storm report, Sep 13, 5:56 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HEAVY RAIN       1 NW GRISWOLD           41.25N 95.16W
09/13/2010  M2.64 INCH       CASS               IA   TRAINED SPOTTER

            SPOTTER REPORTED 2.64 INCHES PRECIPITATION FELL IN LAST
            TWO HOURS. PEA SIZE HAIL

&&

RHATTEBE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:20 PM CDTFlash Flood WarningDMXAppanoose4 hr

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.